Hail, Hamilton
- When
- June 7, 2:37 PM MST
- Where
- Hamilton County, 2.58 mi ESE of Mayline
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.950, -101.630
A southeast moving upper level short wave trough provided the lift of an unstable atmosphere over far western Kansas to produce scattered thunderstorms during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A southeast moving upper level short wave trough provided the lift of an unstable atmosphere over far western Kansas to produce scattered thunderstorms during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 7, 12:02 PM MST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 202 PM CDT FRI JUN 7 2013 ...UPDATED FOR SHORT TERM... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 159 PM CDT FRI JUN 7 2013 AN UPPER LEVEL SHORTWAVE TROUGH, VERY EVIDENT IN WATER VAPOR IMAGERY OVER CENTRAL COLORADO, IS DROPPING RAPIDLY SOUTHEASTWARD AND IS FORECAST TO MOVE ACROSS SOUTHWEST KANSAS AND THE TEXAS PANHANDLE THIS EVENING. A MOIST TONGUE OF 55 TO 59 DEGREE DEWPOINTS HAS ALSO MOVED INTO WESTERN KANSAS AHEAD OF THIS TROUGH. SURFACE BASED CAPE HAS RISEN TO AROUND 2500 J/KG WITH A WEAK CAP IN PLACE. AS DAYTIME HEATING CONTINUES TO HELP BREAK THE CAP LOCALLY, SCATTERED THUNDERSTORMS SHOULD DEVELOP BY 3 OR 4 PM, MAINLY WEST OF A DIGHTON TO MEADE LINE. WEAK MID AND HIGH LEVEL WINDS ALOFT HOWEVER, SHOULD HELP TO KEEP MOST OF THE THUNDERSTORMS BELOW SEVERE LIMITS. THERE COULD BE A FEW STORMS THAT HAVE DIME TO QUARTER SIZE HAIL, WITH STRONG WIND GUSTS TO NEAR 60 MPH AS ANY STRONG STORMS COLLAPSE. OTHER THUNDERSTORMS WILL POP ALONG ANY OUTFLOW BOUNDARIES LATER THIS AFTERNOON INTO THE EARLY EVENING WITH SOME THUNDERSTORMS MOVING TOWARD THE DODGE CITY VICINITY. WILL KEEP THE BEST CHANCES FOR THUNDERSTORMS IN THE WEST FROM DIGHTON TO MEADE AND WEST AND LESSER RAINFALL CHANCES AS YOU GO EAST. LATER TONIGHT A LOW LEVEL JET WILL INCREASE TO AROUND 40 TO 50 MPH BY EARLY MORNING AND SURFACE WINDS WILL STAY WELL MIXED OVERNIGHT AT 12 TO 22 MPH. A MILD NIGHT IS IN STORE WITH PARTLY CLOUDY SKIES AND LOWS AROUND 60. FOR SATURDAY, A STRONGER UPPER LEVEL JET AND SHORTWAVE TROUGH MOVES INTO THE CENTRAL PLAINS BY AFTERNOON IN NORTHWEST FLOW ALOFT. A COLD FRONT WILL PUSH INTO NORTHWEST KANSAS BY LATE AFTERNOON AND EARLY EVENING. AHEAD OF THE FRONT MOIST SOUTHERLY WINDS WILL BE ON THE BREEZY TO WINDY SIDE AT 25 TO 35 MPH. FORECAST INSTABILITY OF AROUND 2000 J/KG CAPE WILL BE IN PLACE. SOME SEVERE THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE COLD FRONT AND COULD ALSO FORM AHEAD OF THE COLD FRONT IN PEAK AFTERNOON HEATING. WILL MAINTAIN A 20 TO 30 PERCENT CHANCE FOR THUNDERSTORMS. HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS OVER 60 MPH ARE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT IN THE EVENING AS TEMPERATURES AND DEWPOINT SPREADS LOWER ALONG WITH CLOUD BASES. AND LOW TO MID LEVEL SPEED AND DIRECTIONAL SHEAR IS MAXIMIZED. HIGH TEMPERATURES WILL RANGE FROM THE LOWER 90S WEST OF DODGE CITY TO AROUND 90 EAST. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 100 PM CDT FRI JUN 7 2013 MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE DROPPING SOUTHEAST OUT OF THE NORTHERN PLAINS INTO THE UPPER MIDWEST SUNDAY. MEANWHILE, A STRONG UPPER LEVEL JET IS PROJECTED TO STREAM SOUTHEAST OUT OF THE NORTHERN ROCKIES INTO THE CENTRAL PLAINS OF NEBRASKA AND KANSAS BRINGING THE POSSIBILITY FOR THUNDERSTORMS FROM THE GREAT LAKES SOUTHWESTWARD INTO THE ARK-LA-TEX REGION. MEANWHILE, AN UPPER LEVEL RIDGE OF HIGH PRESSURE IS EXPECTED TO DEVELOP ACROSS THE INTERMOUNTAIN WEST LATE IN THE WEEKEND AND BEGIN EDGING EASTWARD INTO THE WESTERN HIGH PLAINS EARLY NEXT WEEK. ALONG WITH A FAIRLY WEAK FLOW ALOFT, GENERALLY DRY CONDITIONS CAN BE EXPECTED ACROSS WESTERN KANSAS SUNDAY THROUGH MID WEEK. SIMILAR HIGH TEMPERATURES ARE EXPECTED FROM SATURDAY INTO SUNDAY WITH LITTLE CHANGE TO THE AIR MASS ACROSS WESTERN KANSAS. THE GEM, GFS, AND ECMWF SHOW H85 TEMPERATURES REMAINING AROUND THE LOW 20S(C) ACROSS CENTRAL KANSAS TO JUST ABOVE 25C IN FAR SOUTHWEST KANSAS. EXPECT HIGHS ONLY UP INTO THE MID TO UPPER 80S(C) ACROSS CENTRAL KANSAS TO POSSIBLY THE LOWER TO MID 90S(F) IN EXTREME SOUTHWEST KANSAS. THE WARMING TREND RESUMES MONDAY AS A LOW LEVEL SOUTH TO SOUTHEASTERLY FLOW RETURNS TO WESTERN KANSAS AS UPPER LEVEL RIDGING MOVES OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS. ALL MID RANGE MODELS INDICATE H85 TEMPERATURES CLIMBING TO THE MID 20S(C) ACROSS CENTRAL KANSAS TO NEAR 30C ALONG THE COLORADO BORDER. LOOK FOR MORE WIDESPREAD 90S(F) MONDAY AFTERNOON WITH NEAR 100F POSSIBLE IN EXTREME SOUTHWEST KANSAS. THE WARMER THAN NORMAL TEMPERATURES WILL CONTINUE THROUGH AT LEAST MID WEEK AS THE UPPER LEVEL RIDGING DOMINATES ACROSS THE CENTRAL PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1213 PM CDT FRI JUN 7 2013 SCATTERED THUNDERSTORMS MAY DEVELOP MAINLY IN THE KGCK AREA AROUND 21Z TILL AROUND 00Z AS HEATING AND THE BETTER INSTABILITY AXIS IS IN THAT AREA. SOME HAIL TO DIME TO QUARTER SIZE IS POSSIBLE ALONG WITH GUSTY OUTFLOW WINDS TO 50KT. OTHERWISE VFR CONDITIONS WILL PREVAIL. A LOW LEVEL JET WILL INCREASE TO AROUND 40KT AFTER 06Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 90 63 91 / 20 30 50 0 GCK 60 92 62 91 / 20 30 20 0 EHA 60 92 62 93 / 30 30 20 0 LBL 61 93 63 93 / 30 30 30 0 HYS 60 89 62 87 / 10 50 60 0 P28 61 89 65 89 / 10 20 60 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...JJOHNSON AVIATION...KRUSE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 211 PM CDT FRI JUN 7 2013 KSZ030-031-043>046-061>066-074>081-084>090-081915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 211 PM CDT FRI JUN 7 2013 /111 PM MDT FRI JUN 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF SOUTHWEST KANSAS BY MID AFTERNOON AND INTO THE EARLY EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND OUTFLOW WINDS OF 60 MPH. THIS AREA IS MAINLY WEST OF A LINE FROM DIGHTON TO MEADE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS GOLF BALLS AND DAMAGING WIND GUSTS OVER 60 MPH. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED FROM 3 PM TO 9 PM, MAINLY WEST OF A LINE FROM DIGHTON TO MEADE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT FRI JUN 7 2013
KSZ061-074-072100-
HAMILTON-STANTON-
214 PM MDT FRI JUN 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND STANTON COUNTIES...
AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
HOLLY TO 13 MILES NORTHWEST OF MANTER TO THE SAUNDERS ELEVATOR...OR
ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF COOLIDGE TO 13 MILES
NORTHWEST OF MANTER TO THE SAUNDERS ELEVATOR...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
RESIDENTS IN HAMILTON AND STANTON COUNTIES...INCLUDING THE CITIES OF
THE SAUNDERS ELEVATOR...MANTER AND JOHNSON CITY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3801 10205 3827 10156 3740 10157 3740 10205
TIME...MOT...LOC 2014Z 269DEG 14KT 3792 10208 3769 10199
3743 10199
JJOHNSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 428 PM CDT FRI JUN 7 2013 KSZ061-062-072215- HAMILTON-KEARNY- 328 PM MDT FRI JUN 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON AND SOUTHWESTERN KEARNY COUNTIES... AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SYRACUSE...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN HAMILTON AND SOUTHWESTERN KEARNY COUNTIES... INCLUDING THE CITY OF KENDALL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3825 10152 3781 10129 3781 10173 3798 10182 TIME...MOT...LOC 2128Z 246DEG 12KT 3793 10167 JJOHNSON
The Dodge City radar (KDDC), 147 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464715, 464719, 464718.